Alert archive / Arizona / Flash Flood Warnings in 2014

Flash Flood Warning 34, NWS Tucson, AZ

August 12, 2014Pima County, Pinal County, Arizona

NWS Tucson, AZ issued this flash flood warning at Aug 12, 2014, 2:45 PM MST for Pima County, Pinal County, Arizona. It was in force for 2 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2014, 2:45 PM MST (21:45 UTC)
Expired
Aug 12, 2014, 4:45 PM MST
In force
2 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

Counties Pima County, AZ, Pinal County, AZ

The radar

The Tucson radar (KEMX), 71 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 3:00 PM MSTFLASH FLOODMarana, AZMARANA P.D. REPORTED THREE ROAD CLOSURES DUR TO FLASH FLOODING. TANGERING ROAD BETWEEN DOVE MOUNAIN AND INTERSTATE 10...MOONFIRE ROAD AND SILVERBELL...AND SIVERBELL SOUTH OF INA.
Aug 12, 4:45 PM MSTFLASH FLOOD7 Sw Oro Valley, AZBROADCAST MEDIA REPORTS SWIFT WATER RESCUE OCCURRED AT SNOW LEOPARD DRIVE SOUTH OF THE INTERSECTION OF LINDA VISTA AND CAMINO DE OESTE

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 9.8 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2014-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 467 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2014-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
467 J/kg
Mixed-layer CIN
-59 J/kg
Mixed-layer LCL
1902 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
44 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

599 
WGUS55 KTWC 122145
FFWTWC
AZC019-021-122345-
/O.NEW.KTWC.FF.W.0034.140812T2145Z-140812T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
245 PM MST TUE AUG 12 2014

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHEASTERN PIMA COUNTY IN SOUTHEAST ARIZONA...
  THIS INCLUDES THE CITIES OF...ORO VALLEY...MARANA...
  SOUTH CENTRAL PINAL COUNTY IN SOUTHEAST ARIZONA...

* UNTIL 445 PM MST

* AT 234 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN OVER MARANA...ORO VALLEY...THE CATALINA FOOTHILLS
  AND NEAR ORACLE JUNCTION. A REPORT OF 2 INCHES OF RAIN IN 45 
  MINUTES WAS REPORTED IN THE NORTHWEST SECTION OF THE METRO AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SEVEN
  FALLS...SADDLEBROOKE...SABINO CANYON...ORACLE JUNCTION...MOUNT
  LEMMON/SUMMERHAVEN...DOVE MOUNTAIN...CATALINA STATE PARK AND
  CATALINA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF WASHES
AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES AS
WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

&&

LAT...LON 3258 11112 3259 11086 3231 11066 3225 11114
      3231 11126

$$

KD
2 follow-up statements
227 
WGUS75 KTWC 122250
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
350 PM MST TUE AUG 12 2014

AZC019-021-122345-
/O.CON.KTWC.FF.W.0034.000000T0000Z-140812T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-PINAL AZ-
350 PM MST TUE AUG 12 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 445 PM MST FOR SOUTH
CENTRAL PINAL AND NORTHEASTERN PIMA COUNTIES...

AT 342 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
ONLY LIGHT TO MODERATE RAINFALL REMAINED IN SOUTH CENTRAL PINAL AND 
NORTHEAST PIMA COUNTIES. HOWEVER...HEAVY RAINFALL EARLIER WILL 
CONTINUE TO CAUSE FLOODING PROBLEMS...AND THEREFORE THE FLASH FLOOD 
WANING FOR SOUTH CENTRAL PINAL AND NORTHEAST PIMA COUNTIES WILL 
REMAIN IN EFFECT UNTIL 445 PM MST. SPOTTER REPORTS FROM THE WARNING 
AREA INCLUDE 1.22 INCHES IN ORO VALLEY...1.79 INCHES IN DOVE 
MOUNTAIN...AND 2.00 INCHES IN MARANA.  

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3258 11112 3259 11086 3231 11066 3225 11114
      3231 11126

$$
ZELL
375 
WGUS75 KTWC 122347
FFSTWC

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
447 PM MST TUE AUG 12 2014

AZC019-021-122355-
/O.EXP.KTWC.FF.W.0034.000000T0000Z-140812T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIMA AZ-PINAL AZ-
447 PM MST TUE AUG 12 2014

...THE FLASH FLOOD WARNING HAS EXPIRED FOR SOUTH CENTRAL PINAL AND
NORTHEASTERN PIMA COUNTIES...

AT 445 PM MST...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE 
HEAVY RAINFALL IN SOUTH CENTRAL PINAL AND NORTHEAST PIMA COUNTIES 
HAD COME TO AN END. THEREFORE...THE FLASH FLOOD WARNING HAS BEEN 
ALLOWED TO EXPIRE.

SOME WASHES MAY STILL EXPERIENCE FLOWING WATER WITH SOME LOCALIZED 
PONDING OF WATER ON ROADWAYS. MOTORISTS SHOULD CONTINUE TO USE 
CAUTION AND DO NOT DRIVE ACROSS FLOODED ROADWAYS.

LAT...LON 3258 11112 3259 11086 3231 11066 3225 11114
      3231 11126

$$
ZELL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 2:25 PM MST, 20 minutes earlier.

Area forecast discussion, Aug 12, 2:25 PM MST, 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
225 PM MST TUE AUG 12 2014

.SYNOPSIS...ABUNDANT MOISTURE IN COMBINATION WITH AN UPPER LEVEL
DISTURBANCE WILL PROVIDE NUMEROUS THUNDERSTORMS THIS EVENING. SOME
STORMS WILL PRODUCE HEAVY RAIN AND STRONG WINDS. RAINFALL WILL
DECREASE IN COVERAGE AND INTENSITY LATE TONIGHT. EXPECT SCATTERED
THUNDERSTORMS WEDNESDAY THROUGH THURSDAY FOLLOWED BY A DOWNTURN IN
ACTIVITY FRIDAY AND SATURDAY.

&&

.DISCUSSION...NUMEROUS SHOWERS AND THUNDERSTORMS WERE ACROSS MUCH OF
SE AZ AT THIS TIME. THE EXCEPTIONS WERE ACROSS WRN PIMA COUNTY AND
THE WHITE MOUNTAINS WHERE ONLY ISOLATED SHOWERS WERE OCCURRING.
ABUNDANT MOISTURE CONTINUED ACROSS THE AREA WITH 1836Z BLENDED TOTAL
PRECIP WATER VALUES RANGING FROM 1.25 INCHES ACROSS THE WHITE
MOUNTAINS TO ABOUT 2.00 INCHES ACROSS WRN PIMA COUNTY. UPPER LEVEL
CYCLONIC CIRCULATION SYSTEM WAS CENTERED JUST SOUTHWEST OF NOGALES.
THIS SYSTEM WILL MOVE NWWD INTO SOUTH CENTRAL AZ BY AROUND MIDNIGHT.

THUS...THE BULK OF THE HEAVIEST RAINFALL IS EXPECTED TO OCCUR THIS
EVENING. THE OFFICIAL FORECAST DEPICTS NUMEROUS SHOWERS/TSTMS ACROSS
MUCH OF THE AREA THIS EVENING FOLLOWED BY SCATTERED SHOWERS AND
ISOLATED THUNDERSTORMS LATE TONIGHT INTO EARLY WED MORNING. THE MAIN
IMPACT WILL BE HEAVY RAIN WITH AN ENHANCED POTENTIAL FOR FLASH
FLOODING TO OCCUR. A FLASH FLOOD WATCH CONTINUES IN EFFECT FOR THE
ENTIRE AREA UNTIL 1 AM MST WED. THE STRONGER THUNDERSTORMS WILL ALSO
BE CAPABLE OF PRODUCING STRONG GUSTY WINDS BRIEFLY TO SEVERE
THRESHOLDS. MARKEDLY LIGHTER RAINFALL AMOUNTS WILL OCCUR LATE
TONIGHT AND EARLY WED MORNING.

SUBSIDENCE SHOULD OCCUR ACROSS SE AZ WED AFTERNOON AS THE WEAK UPPER
LOW/VORT MAX MOVES INTO NRN ARIZONA. THERE SHOULD BE ENOUGH MOISTURE
TO MERIT SCATTERED SHOWERS/TSTMS WED AFTERNOON/EVENING FROM TUCSON
EWD. ISOLATED SHOWERS/TSTMS WILL OCCUR ACROSS WRN SECTIONS. THE
COVERAGE OF SHOWERS/TSTMS WILL GRADUALLY TREND DOWNWARD THUR-SAT AS
HIGH PRESSURE ALOFT BECOMES CENTERED OVER ARIZONA. THEREAFTER...SOME
INCREASE IN MOISTURE WILL OCCUR SUN-MON IN RESPONSE TO DEEPER SELY
FLOW RETURNING TO THE AREA. THE 12/12Z ECMWF ALSO DEPICTS A WEAK
UPPER LOW/INVERTED TROUGH THAT WOULD ENHANCE CONVECTIVE ACTIVITY TO
BE OVER SE AZ SUN AFTERNOON. HAVE TRENDED POPS DOWNWARD AGAIN NEXT
TUE IN RESPONSE TO THE ECMWF SOLUTION THAT DEPICTED WLY MID-LEVEL
FLOW TO BE ACROSS THE AREA.

A VERY GRADUAL WARMING TREND WILL OCCUR WED-SUN FOLLOWED BY NO
SIGNIFICANT CHANGE IN DAYTIME TEMPS MON-TUE.

&&

.AVIATION...VALID THRU 14/00Z.
EXPECT SCATTERED TO NUMEROUS TSRA/SHRA INTO THIS EVENING. MVFR
VISIBILITIES AND WIND GUSTS TO NEAR 50 KTS WILL OCCUR WITH THE
STRONGER TSRA. SCATTERED -SHRA AND ISOLD -TSRA WILL THEN PREVAIL
LATE TONIGHT INTO WEDNESDAY MORNING. SCATTERED -TSRA/-SHRA WILL
OCCUR MAINLY FROM KTUS VICINITY EWD/SWD WEDNESDAY AFTERNOON.
OTHERWISE...CLOUD DECKS WILL MAINLY BE AT 5-10K FT AGL AND SURFACE
WIND WILL GENERALLY BE LESS THAN 10 KTS INTO WEDNESDAY AFTERNOON.
AVIATION DISCUSSION NOT UPDATED FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...ABUNDANT MOISTURE IN COMBINATION WITH AN UPPER LEVEL
DISTURBANCE WILL PRODUCE NUMEROUS THUNDERSTORMS THIS EVENING. EXPECT
HEAVY RAINFALL AND BRIEF STRONG GUSTY WINDS WITH THE STRONGER
THUNDERSTORMS. RAINFALL WILL DECREASE IN COVERAGE AND INTENSITY LATE
TONIGHT AS THE UPPER LEVEL SYSTEM MOVES NORTH OF THE AREA.
THEREAFTER...ISOLATED TO SCATTERED MAINLY AFTERNOON AND EVENING
THUNDERSTORMS WILL THEN PREVAIL WEDNESDAY INTO EARLY NEXT WEEK.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...
    FLASH FLOOD WATCH UNTIL 1 AM MST WEDNESDAY FOR AZZ501>515.

&&

VISIT US ON FACEBOOK...TWITTER...YOUTUBE...AND AT WEATHER.GOV/TUCSON

DISCUSSION...FRANCIS
AVIATION/FIRE WEATHER...HUMPHREYS

In the hours before

Special weather statement, Aug 12, 1:23 PM MST, 1 hour 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
123 PM MST TUE AUG 12 2014

AZZ502>504-122100-
TOHONO O'ODHAM NATION INCLUDING SELLS AZ-TUCSON METRO AREA INCLUDING
TUCSON/GREEN VALLEY/MARANA/VAIL AZ-UPPER SANTA CRUZ RIVER AND ALTAR
VALLEYS INCLUDING NOGALES AZ-
123 PM MST TUE AUG 12 2014

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL PIMA COUNTY UNTIL 200 PM
MST...

AT 118 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR THREE POINTS...OR 19 MILES NORTHWEST OF
GREEN VALLEY...MOVING NORTH AT 10 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN THAT CAN QUICKLY POND ON ROADWAYS AND LIMIT VISIBILITIES
FOR MOTORISTS.

AREAS AFFECTED BY THIS STORM INCLUDE...THREE POINTS...RYAN FIELD AND
SAGUARO NATIONAL PARK WEST.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3227 11150 3232 11116 3200 11107 3191 11135
TIME...MOT...LOC 2023Z 163DEG 10KT 3202 11128

KD
Local storm report, Aug 12, 1:53 PM MST, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
153 PM MST TUE AUG 12 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0140 PM     TSTM WND GST     1 W RYAN FIELD          32.14N 111.18W
08/12/2014  M59 MPH          PIMA               AZ   AWOS

&&

EVENT NUMBER TWC1400081

KD

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 11, 6:36 PM MSTSpecial Weather StatementTWC24 min
Aug 12, 2:18 AM MSTFlash Flood WatchTWCCochise, Graham, Greenlee, Pima, Pinal, Santa Cruz19 hr
Aug 12, 7:42 AM MSTAreal Flood AdvisoryTWCPima3 hr
Aug 12, 12:52 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz3 hr
Aug 12, 1:18 PM MSTAreal Flood AdvisoryTWCCochise117 min
Aug 12, 1:23 PM MSTSpecial Weather StatementTWCPima37 min
Aug 12, 1:31 PM MSTFlash Flood WarningTWCPima59 min
Aug 12, 1:46 PM MSTSevere Thunderstorm WarningTWCPima59 min
Aug 12, 2:13 PM MSTFlash Flood WarningTWCPima2 hr
Aug 12, 2:39 PM MSTAreal Flood AdvisoryTWCPima, Pinal3 hr
Aug 12, 3:25 PM MSTFlash Flood WarningTWCPinal110 min
Aug 12, 3:44 PM MSTAreal Flood AdvisoryTWCPima3 hr

Nearby

Flash Flood Warnings in Arizona, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.